The Naloxone Program

The Grey-Bruce Public Health Unit, launched The Naloxone Program in August of 2015. This collaborative effort is supported by the Ontario Ministry of Health and Long-Term Care. The intention of this partnership is to prevent opioid overdose and save lives.

 

International Overdose Awareness Day

International Overdose Awareness Day (IOAD) is a global event held on August 31st each year and aims to raise awareness of overdose and reduce the stigma of a drug-related death. It also acknowledges the grief felt by families and friends remembering those who have met with death or permanent injury as a result of drug overdose.

What is an overdose?

Overdoses usually occur accidentally when someone takes more of an opioid dose than their body can handle. This can happen if someone has just started using an opioid drug; resumes taking an opioid drug after a period of not taking one for a while; switches from one opioid drug to another; takes more than their usual opioid dose; takes more than one drug at the same time; or develops an illness when taking opioid drugs. When an overdose occurs, breathing becomes slower and shallower, and in more serious overdoses, stops completely. This may result in loss of consciousness, brain daage and death.

Naloxone Kit

 

naloxone_kit

 

What is naloxone?

Naloxone is a medication which is used to temporarily reverse the effects of an overdose of opioid drugs. There is no other use for naloxone.

Naloxone temporarily blocks opioids from binding to the receptors in the brain and body, thereby restoring breathing and preventing brain damage and death. In Grey-Bruce, naloxone will be given by means of an injection into the arm or thigh muscle. A second dose of naloxone may be necessary within three to five minutes if the overdose is not reversed within that time frame. During an overdose, other life-saving measures are also very important, such as performing basic life support and calling 911. Emergency medical care is critical as the effects of the naloxone wear off in about 30 to 90 minutes and overdose symptoms may return.

 

How will naloxone get to the people who need it?

Through The Naloxone Program, people who are at risk of opioid overdose will be trained to administer naloxone. Our hope is that people who use substances in peer group situations will have a trained naloxone administrator in the group who can administer the medication should it be required.

Similar overdose prevention programs in place in Ontario, and around the world, provide training in basic lifesaving skills and naloxone administration within peer groups. Once trained, individuals are given a pocket-sized overdose prevention kit which includes two doses of naloxone.

 

Overdose Treatment Myths

  • DO NOT put the person in a bath BECAUSE they could drown

  • DO NOT induce vomiting BECAUSE they could choke

  • DO NOT inject them with anything (saltwater, cocaine, milk) other than naloxone BECAUSE this will not help and it may cause more harm

 

How do I get trained?

If you are an individual at risk of opioid overdose, or currently using opioids, and are interested in being trained to save a life, please call the Grey-Bruce Public Health Unit at 519-376-9420 and ask to speak to someone about The Naloxone Program. You can also reach us to arrange training, by texting us at 519-375-2006.

 

Adapted with permission from the Middlesex-London Health Unit (healthunit.com/naloxone).

 

Share this page